My Little Bs Have the Big C

A Breast Cancer Blog For Young Women

Zoladex: The Ovarian Suppressor and It’s Side Effects

11 Comments

Last week I received my third monthly injection of Zoladex.  Since I am on a two year regimen (for now, the new recommendation is five years), I only have 21 injections to go!!!  Yay!

Zoladex, or Goselerin, is similar to a hormone made in the body, LHRH (luteinizing hormone, releasing hormone).  It’s purpose in women is to decrease the production of estrogen so that it can stop the growth of ER+ cancer cells.  The medication is an implant which is injected by a large needle into the abdomen just below the naval.  The medication is released in the body over the period of a month.

This drug has done well in clinical trials with pre-menopausal women, particularly under the age of 35 (but, according to my oncologist, it is now recommended for all pre-menopausal women with ER+ breast cancer) in conjunction with Tamoxifen.  This added protection against recurrence is a great thing, but great things in cancerland rarely come free.  Side effects can include: hot flashes, dizziness, headache, sweating, trouble sleeping, nausea, mood changes, and vaginal dryness.  Sound like fun?  What cancer treatment isn’t?

So far, I have been experiencing intense hot flashes, sweating and fatigue.  Maybe a little moodiness but that can be from being so freaking tired all the time.  Who knows?  The hot flashes are awful.  It feels like I am a radiator, and when a hot flash starts, I’m being heating up from the inside out, until I am burning hot all over.  My face turns really red when it happens.  I’ve had several people apologize to me during a hot flash, asking how they’ve embarrassed me!!!!  Now, that’s embarrassing.  And the worst thing about a hot flash is that there’s nothing you can do to stop it.  It’s like being on a rollercoaster and going down hill.  You just have to get through it.  There’s no stopping it once it starts.  There’s no stopping it before it starts.  It’s a constant ride but I never know where and when it’s going to begin.  It’s awful.

devil

This is what a hot flash feels like.

The shot itself, well, is way more than a shot, really.  One person on my Facebook page  described it as a “harpoon.”  I think if you tried to look it up, you could find what the needle looks like but I can’t bare to know.  I think if I ever saw the needle, I’d never get it again.  The injection doesn’t hurt me.  I’m still pretty numb from my DIEP flap so, that’s good, I guess.  It must hurt others because the nurses always cringe when they have to give it to me.  You know it’s a huge fucking needle when even the nurses, whose job it is to stick you with needles all day, recoil at the thought of giving this injection.  And while I haven’t seen the needle itself, I have seen the size of the box.  It’s huge!!!!

I spoke to my oncologist about my side effects.  She wants me to start acupuncture to help with the hot flashes.  I like this alternative idea to medicine to help with my symptoms.  I don’t like that I have to find yet more time and money to manage my side effects.  With the lymphedema, depression, anxiety and now hot flashes, managing my symptoms is becoming another job.  A very expensive job.  Ugh!!!!!!

Cancer.  The gift that keeps on giving.  Were truer words ever spoken?

Are you on Zoladex?  What side effects are you experiencing?

Have you tried to manage your symptoms with acupuncture?  If so, how is it working for you?

Advertisements

11 thoughts on “Zoladex: The Ovarian Suppressor and It’s Side Effects

  1. Good post. Not many people talk about this treatment. I was on zoladex for two years before my oncologist suggested my ovaries were removed because of the side effects of the treatment. The side effects were as you described but the mood swings, particularly emotional stuff was awful. It was only when I was off the stuff I realised how bad it was! The big side effect though was high blood pressure – found out by complete chance and that was the reason I was taken off it. Straight away after the oopherectomy blood pressure went back to ideal/normal. Oh and the needle is massive. I had to coax and reassure my poor nurse to use it. She was so worried that she was going to do serious damage… Oh how we laughed!

    • Wow, that’s crazy that you were experiencing such adverse side effects. It seems like you are doing better after the oophorectomy. Did you look at the needle? I can’t bring myself to do it. Thanks for reading!

  2. I’m so sorry you’re having to go through this. What you’re describing are menopausal symptoms, straight as an arrow. 😦 Yes, you can try acupuncture but if you don’t have the spare cash, I’d forego it. If acupuncture worked for menopausal symptoms, there wouldn’t be a woman in the world complaining about them. You know what I mean? I’m on the other side of natural menopause & that was no picnic….. I can’t imagine what you’re going through. My mom had a hysterectomy at 45 years old, when I was only 5 years old. She told me she woke up on the recovery room table in a hot flash! When I was older… much older… I asked her how she ever handled it and she told me “What was I supposed to do, Annie? I had a 5 year old child to take care of, as well as a husband and a house & all the rest. I just kept going forward.”

    I’ve never had breast cancer so I don’t pretend to know what you’re going through. But I have had hypertension (the disease… not high blood pressure, the symptom) almost all of my adult life. The medications I’ve been taking for 22+ years have some awful side effects including osteoarthritis. I walk like I’m 89 & not 59. In fact, my mother at 89 didn’t walk as bad as I do now. It makes me sad as I’ve been like this for years. The disease will kill me… I just don’t know when & probably won’t even have a clue until the Big S (stroke) hits me.

    Still, I don’t know what you’re going through & I’ve never walked in your shoes. But you know what? I’m a woman… a sista in the fold. I can sympathize with you, support you, offer you a cyber-shoulder to cry on, and listen to you (by reading what you write). If you don’t find much support in the way of breast cancer sufferers having menopausal symptoms, why not try to find a menopausal group of some sort. Same symptoms, different reasons, different ages…. but at least they will understand you & will be going through the exact symptoms you are.

    We’re all in this thing called life together. We each have a cross to bear. Even if I’ve never carried your cross by myself before, I sure as hell can help you carry yours when you need it. And you can help carry someone else’s.

    Blessings~ Andrea (a friend you’ve never met yet) 🙂

    • I totally get your mother. Even through chemo, I had a young toddler to deal with. You just have to go on and get shit done. I still do. Thank you for reading!

  3. No, I’m not on Zoladex – this is my first knowledge of it….just keep reminding yourself that the two years will be up and this will be a thing of the past….and don’t look at the needle!

  4. Sigh. These treatments are so harsh. It hasn’t been recommended I take Zoladex, but to be honest, I am already feeling overwhelmed and tired of these treatments. Tamoxifen is no fun by itself, can’t imagine another drug on top of that one. But we hold on to the benefits of taking such drugs, I guess. Trying not to worry.

    Acupuncture has been recommended to me for several reasons related to side effects but I’ve never done it. Like you, I don’t want to deal with the costs. I know of other patients who have had a positive experience with acupuncture. Good luck! xx

    • If Zoladex isn’t being recommended, don’t ask for it. Seriously. Every time I go for my injection I question my decision. But my oncologist is very eager to keep me on it. She would take me off if I asked but she is optimistic about the benefits. So, for now, I’m sticking with it.

  5. Pingback: Weekly Round Up | Journeying Beyond Breast Cancer

  6. Hi I’m on Apixaban for previous PE after surgery. But have been ill for past couple of weeks, turns out it’s my ovary and hormones! I’ve had to have zoladex implant to switch off my ovary. But now I’m panicking about the blood thinner I’m on, I did ask the gynocologist & pharmacist who said it was ok. But I don’t know. Does any body else take the two of them together?? Sorry to post here just can’t find anyone & obviously because of the size of the needle I’m panicking about internal bleeding. Thanks 🙂 x

    • Hi, of course you’re nervous. I would be too. It’s a large needle but if your doctors aren’t concerned about internal bleeding, then hopefully they are correct. Have you inquired about other medications if you are concerned about the needle?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s